- Health Library
- Research a Disease or Condition
- Lookup a Symptom
- Learn About a Test
- Prepare for a Surgery or Procedure
- What to do After Being Discharged
- Self-Care Instructions
- Questions to Ask Your Doctor
- Nutrition, Vitamins & Special Diets
|•||Memorial Cancer Institute - Colorectal/Gastroenterology Cancer|
|•||Division of Pediatric Gastroenterology at Joe DiMaggio Children's Hospital|
|•||Find A Physician|
|•||Subscribe to our Health-e-News|
Stool C. difficile toxin
The stool C. difficile toxin test detects harmful substances produced by the bacterium Clostridium difficile (C. difficile) in a stool sample. This infection is a common cause of diarrhea after antibiotic use.
How the Test is Performed
A stool sample is needed. It is sent to a laboratory to be analyzed. There are several ways to detect C. difficile toxin in the stool sample.
Enzyme immunoassay (EIA) is most often used to detect substances produced by the bacteria. This test is faster than older tests, and simpler to perform. The results are available in about an hour. However, it is slightly less sensitive than previous methods. Several stool samples may be needed to get an accurate result.
How to Prepare for the Test
There are many ways to collect the samples. You can catch the stool on plastic wrap that is loosely placed over the toilet bowl and held in place by the toilet seat. Then you put the sample in a clean container. One test kit supplies a special toilet tissue that you use to collect the sample. After collecting the sample, you put it in a container.
Do not mix urine, water, or toilet tissue with the sample.
For children wearing diapers, you can line the diaper with plastic wrap. If the plastic wrap is positioned properly, it will prevent urine and stool from mixing to provide a better sample.
Why the Test is Performed
You may have this test if your health care provider thinks that diarrhea is caused by recent antibiotic use. Antibiotics change the balance of bacteria in the colon. This sometimes leads to too much growth of C. difficile.
Diarrhea caused by C. difficile after antibiotic use often occurs in people in the hospital. It also can occur in people who have not recently taken antibiotics. See: Pseudomembranous colitis
No C. difficile toxin is detected.
Note: Normal value ranges may vary slightly among different laboratories. Talk to your doctor about the meaning of your specific test results.
What Abnormal Results Mean
Abnormal results mean that toxins produced by C. difficile are seen in the stool and are causing diarrhea.
There are no risks associated with testing for C. difficile toxin.
Since the test for C. difficile toxin is not 100% sensitive, several stool samples may be needed to detect it.
DuPont HL. Approach to the patient with suspected enteric infection. In: Goldman L, Schafer AI, eds. Cecil Medicine. 24th ed.Philadelphia, Pa: Saunders Elsevier; 2011:chap 291.
Semrad CE. Approach to the patient with diarrhea and malabsorption. In: Goldman L, Schafer AI, eds. Cecil Medicine. 24th ed. Philadelphia, Pa:Saunders Elsevier; 2011:chap142.
Giannella RA. Infectious enteritis and proctocolitis and bacterial food poisoning. In: Feldman M, Friedman LS, Brandt LJ, eds. Sleisenger & Fordtran’s Gastrointestinal and Liver Disease. 9th ed. Philadelphia, Pa:Saunders Elsevier; 2010:chap 107.
Croft AC, Woods GL. Specimen collection and handling for diagnosis of infectious diseases. In: McPherson RA, Pincus MR, eds. Henry's Clinical Diagnosis and Management by Laboratory Methods. 22nd ed. Philadelphia,Pa: Saunders Elsevier; 2011:chap 63.
Salwen MJ, Siddiqi HA, Gress FG, Bowne WB. Laboratory diagnosis of gastrointestinal and pancreatic disorders. In: McPherson RA, Pincus MR, eds. Henry's Clinical Diagnosis and Management by Laboratory Methods. 22nd ed. Philadelphia, Pa: Saunders Elsevier; 2011:chap 22.
Reviewed By: Linda J. Vorvick, MD, Medical Director and Director of Didactic Curriculum, MEDEX Northwest Division of Physician Assistant Studies, Department of Family Medicine, UW Medicine, School of Medicine, University of Washington. Jatin M. Vyas, MD, PhD, Assistant Professor in Medicine, Harvard Medical School; Assistant in Medicine, Division of Infectious Disease, Department of Medicine, Massachusetts General Hospital. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M. Health Solutions, Ebix, Inc.